Alert archive / Virginia / Small Craft Advisories in 2017
Small Craft Advisory 76, NWS Wakefield, VA
NWS Wakefield, VA issued this small craft advisory at Aug 23, 2017, 3:48 PM EDT. It took effect at Aug 23, 2017, 10:45 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2017, 3:48 PM EDT (19:48 UTC)
- In effect from
- Aug 23, 2017, 10:45 PM EDT
- Expired
- Aug 24, 2017, 1:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wakefield, VA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Aug 23, 2:10 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 23, 2:10 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 210 PM EDT Wed Aug 23 2017 .SYNOPSIS... A cold front will cross the area this afternoon through tonight, with strong high pressure building north of the area from Thursday into the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... Latest surface analysis depicts a cold front over the northwest Piedmont. Early morning showers have mostly dissipated over the northern counties as the best forcing lags over the mountains. Sunny conditions observed on visible satellite ahead of the front, which will result in a quick warm up into early afternoon. An already humid air mass is in place, with mixed- layer CAPE values analyzed at 500-1000 J/kg already this morning across southeast Virginia and northeast North Carolina. Across the northwest, temperatures will hold nearly steady through the afternoon. The front slowly pushes across the local area through mid afternoon, before slowly along the coast in southwest flow aloft. The shearing vort lobe progged to ride along the front, as winds increase aloft. The added forcing for ascent along the boundary along with a narrow ribbon of high precipitable waters will result in scattered to numerous showers and thunderstorms. Westerly mid level flow and weak lapse rates will limit coverage over the Piedmont, but as instability increases across central Virginia eastward (mixed layer CAPE values of 1-2k J/kg), hi-res guidance indicates that convection should become better organized. Marginal shear (20-30 knots) expected as the best upper level flow remains north of the region, but given relatively dry mid-levels and an inverted-V sounding, damaging winds are possible. The best chances for strong to severe storms are across the southeast half of the local area where SPC maintains a marginal risk for severe weather. Another concern will be along the coast as the front slows and better upper level support arrives. Impressive omega along the front along with precipitable waters in excess of 2 inches and MBE vectors at or below 10 knots will result in locally heavy rainfall. Flash flood guidance across the southeast is around 2-3 inches, but given the overall progressive nature of the system, do not anticipate widespread impacts from flooding. Headlines are not anticipated. Flow becomes north to northeast behind the front, as drier air starts to spread into the area from the northwest later this afternoon into tonight. Guidance indicates some linger moisture over the Piedmont into central Virginia behind the front as another area of convergence could result in additional showers into this evening. Have increased cloud cover inland late today through this evening and lingered chance PoPs inland through the evening hours. Showers/thunderstorms diminish along the coast through the evening as instability wanes and the shortwave pushes offshore. Highs today will range from the low 80's northwest to low 90's southeast. Low tonight generally in the low to mid 60's northwest to low 70's southeast. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... The front and waves of low pressure will push SE of the region and offshore overnight thru Thu. Those waves of low pressure will maintain slgt chc to chc Pops over extrm SE VA and NE NC. Lows tonight will range fm the lower 60s extrm NW counties, to the lower 70s extrm SE VA and NE NC. High pressure will slowly build in from the northwest Thu thru Fri, with the front getting pushed well SE of the area off the SE coast. This will result in dry, cooler and less humid conditions for Thu night thru Fri. Highs on Thu in the lower 80s under a partly sunny sky. Lows Thu night in the 60s. Highs on Fri in the upper 70s to lower 80s under a partly to mostly sunny sky. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Cooler and drier for the most of the extended period, as high pressure builds acrs the Great Lakes and New England Fri night thru Mon, and ridges southward into the region. Low pressure moving NNE off the SE coast could affect the area on Tue. Medium range guidance in relatively good agreement with developing a tropical system along and offshore of the southeast coast along the old frontal boundary early next week. Kept weekend dry, with low rain chances along the SE coast by Monday. Looking ahead, rain chances look to improve into the middle of next week, with moisture from the remnants of Harvey looming to the SW. For temperatures, high temperatures Sat-Mon will be at or just slightly below normal through the period, mainly in the upper 70s to low 80s. Early morning lows in the 50s inland to mid 60s along the coast. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... A cold front is pushing across the local area to begin the 18Z TAF period. Behind the front, scattered to numerous showers and thunderstorms are developing across the Piedmont into central Virginia in a warm, moist, and unstable air mass. Showers and thunderstorms will push eastward through this evening, becoming better organized across central and eastern Virginia. Locally damaging winds, heavy rainfall, and frequent lightning are the main threats. The front pushes offshore and south of the region tonight, with lingering chances for showers along the coast. Flight restrictions are possible under the strongest storms. MVFR ceilings are possible across southern Virginia and northeast North Carolina tonight. Wind becomes north to northeast behind the front, generally at or below 10 knots. High pressure builds in from the northwest on Thursday as the front stalls along the Southeast coast. An uptick in northeast winds is anticipated Thursday morning with a surge of cold advection, but winds diminish mid to late morning. Flow also results in broken to overcast skies near the coast Thursday with lingering chances for showers across the far southeast. High pressure slowly builds north of the region through Saturday, with periods of clouds due to onshore flow. Winds remain northeast. && .MARINE... A cold front will approach the waters from the northwest and cross the area late this aftn through tonight. SW flow still avearges 15-20 kt over the Bay and coastal waters, have the SCA headlines through 7 am for the entire Bay and for the nrn coatl waters. Waves avg 2 to 3 feet in the bay and seas acrs the N are 4-5 ft. Winds shift to the N/NE 10 to 15 knots behind the front by late this morning N and by aftn farther S (and with convection this aftn winds will be locally much stronger but this will be handled w/ MWS/SMW's as needed). Strong high pressure builds north of the region Thursday and into the weekend. Given the warm waters and some cold advection late tonight/Thu morning, expect a marginal SCA event over at least some of the Bay and probably the lower James Thu morning. Did not raise any SCA headlines as this will be mainly a 3rd period event (and still fairly marginal). Otherwise expect diminishing winds later Thu aftn through Fri as sfc high pressure builds a little farther south and the pressure gradient weakens. Waves in the lower Bay may briefly build to 3-4 ft Thu morning, then will subside to 1-2 ft with coastal seas 3-4 ft. Onshore (E-NE) flow for the weekend as high pressure builds NNW of the local area and then shifts east to New England. Winds remain elevated 10 to 15, occasional gusts to ~20 kt Sat, and then increase more significantly Sunday into next week as stalled front to the south lifts back N with low pressure developing along the boundary. Seas remain choppy Sat, and then will build to 5-7 ft or greater late Sun into next week. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...TMG NEAR TERM...SAM SHORT TERM...LKB/SAM/TMG LONG TERM...MAM AVIATION...SAM/TMG MARINE...LKB
Hazardous weather outlook, Aug 23, 3:58 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 358 AM EDT Wed Aug 23 2017 NCZ012>017-030>032-102-VAZ060-065>068-079>090-092-093-095>098-100- 513>516-518-520-523>525-240800- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg- Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Eastern King William-Eastern King and Queen-York-Newport News- Hampton/Poquoson- 358 AM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms can be expected today into tonight, as a slow moving cold front passes through the area. Locally heavy rain and isolated damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ048-061-062-064-069-075>078-099-509>512-517-519-521- 522-240800- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland- Richmond-Northumberland-Lancaster-Accomack-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western King William- Western King and Queen-Western Essex-Eastern Essex- 358 AM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TG
In the hours before
Special weather statement, Aug 23, 2:45 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
245 PM EDT WED AUG 23 2017
VAZ098-231915-
Virginia Beach-
245 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT THE SOUTHEASTERN CITY OF
VIRGINIA BEACH...
At 244 PM EDT, a strong thunderstorm was located near Back Bay, or 14
miles north of Currituck, moving east at 25 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Virginia Beach, Back Bay, Munden, Sigma, Pungo and Sandbridge Beach.
LAT...LON 3653 7586 3655 7587 3655 7589 3653 7589
3653 7591 3655 7591 3654 7592 3655 7592
3655 7596 3654 7596 3655 7601 3654 7600
3653 7600 3653 7603 3655 7604 3655 7608
3675 7605 3676 7590 3662 7584 3653 7582
TIME...MOT...LOC 1844Z 279DEG 22KT 3664 7592
SCALORASpecial weather statement, Aug 23, 3:21 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
321 PM EDT WED AUG 23 2017
NCZ017-102-232015-
Eastern Currituck-Western Currituck-
321 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CURRITUCK COUNTY...
At 321 PM EDT, a strong thunderstorm was located near Knotts Island,
or 10 miles northeast of Currituck, moving southeast at 20 mph.
Wind gusts in excess of 30 mph and half inch hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Currituck, Knotts Island, Corolla, Barco, Aydlett, Waterlily and
Maple.
LAT...LON 3651 7609 3655 7601 3655 7598 3656 7599
3657 7598 3656 7598 3655 7597 3658 7596
3661 7590 3658 7589 3657 7590 3655 7588
3655 7587 3661 7588 3662 7587 3660 7583
3634 7577 3630 7591
TIME...MOT...LOC 1921Z 292DEG 16KT 3653 7586
SCALORALocal storm report, Aug 23, 3:22 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
322 PM EDT WED AUG 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 1 SE DINWIDDIE 37.07N 77.58W
08/23/2017 DINWIDDIE VA 911 CALL CENTER
TREE KNOCKED DOWN ON INTERSTATE 85 AT MILE
MARKER 52. TIME ESTIMATED FROM RADAR.
0223 PM TSTM WND DMG 1 WSW ROCKY RUN 37.07N 77.70W
08/23/2017 DINWIDDIE VA 911 CALL CENTER
POWER POLES KNOCKED DOWN ALONG SCOTTS RD.
TIME ESTIMATED FROM RADAR.
0223 PM TSTM WND DMG 2 NNW BUTTERWORTH 37.07N 77.64W
08/23/2017 DINWIDDIE VA 911 CALL CENTER
TREE KNOCKED DOWN AT THE INTERSECTION OF
NASH RD AND SCOTTS RD. TIME ESTIMATED FROM
RADAR.
&&Special weather statement, Aug 23, 3:32 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
332 PM EDT WED AUG 23 2017
NCZ014-VAZ096-232015-
Gates-Suffolk-
332 PM EDT WED AUG 23 2017
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN GATES
AND THE CITY OF SUFFOLK...
At 332 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Carrsville to near Holland to 6 miles east
of Como to near Conway. Movement was east at 30 mph.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Downtown Suffolk, Holland, Suffolk, Gates, Whaleyville, Corapeake,
Lummis, Topsy, Suffolk Airport, Drum Hill, Hazelton, Saunders,
Cleopus, Magnolia, Dort, Somerton, Nurney, Kilby, Wyanoke and Elwood.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3650 7692 3652 7690 3653 7692 3654 7692
3656 7693 3658 7691 3662 7691 3663 7689
3665 7690 3667 7687 3679 7655 3670 7648
3655 7649 3655 7654 3651 7649 3647 7689
TIME...MOT...LOC 1932Z 262DEG 25KT 3672 7686 3662 7681 3653 7689 3643
7716
05Special weather statement, Aug 23, 3:38 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
338 PM EDT WED AUG 23 2017
NCZ013-030-232030-
Hertford-Bertie-
338 PM EDT WED AUG 23 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN BERTIE AND
SOUTHWESTERN HERTFORD COUNTIES...
At 338 PM EDT, a thunderstorm with heavy rain was located near
Lewiston Woodville, or near Aulander, moving east at 20 mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Ahoskie, Aulander, Lewiston Woodville, Powellsville, Roxobel,
Kelford, Askewville, Earleys, Connaritsa, Republican, Burden,
Millennium, Proctors Corner and Buena Vista.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3610 7727 3610 7724 3611 7723 3611 7724
3612 7724 3613 7725 3614 7725 3614 7727
3616 7726 3617 7729 3622 7726 3622 7723
3628 7719 3627 7688 3596 7701
TIME...MOT...LOC 1938Z 287DEG 17KT 3617 7717
05Special weather statement, Aug 23, 3:41 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
341 PM EDT WED AUG 23 2017
VAZ092-232030-
Southampton-
341 PM EDT WED AUG 23 2017
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
SOUTHAMPTON COUNTY AND THE CITY OF FRANKLIN...
At 341 PM EDT, thunderstorms with heavy rain were located along a
line extending from 7 miles northwest of Courtland to near
Claresville. Movement was southeast at 25 mph.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Franklin, Courtland, Newsoms, Hunterdale, Capron, Sunbeam, Handsom,
Riverdale, Drewryville, Shiloh, Story and Worrell.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3666 7736 3680 7723 3669 7692 3668 7692
3667 7691 3665 7691 3665 7690 3664 7690
3660 7692 3654 7698 3654 7707
TIME...MOT...LOC 1941Z 292DEG 22KT 3679 7717 3660 7736
05The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:48 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 42 min |
| Aug 23, 1:50 PM EDT | Special Weather Statement | AKQ | Amelia, Nottoway | 40 min |
| Aug 23, 1:53 PM EDT | Special Weather Statement | AKQ | Southampton | 52 min |
| Aug 23, 2:15 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Prince George, City of Petersburg | 45 min |
| Aug 23, 2:25 PM EDT | Special Weather Statement | AKQ | Southampton | 50 min |
| Aug 23, 2:38 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Sussex | 52 min |
| Aug 23, 2:45 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 30 min |
| Aug 23, 2:51 PM EDT | Special Marine Warning | AKQ | 54 min | |
| Aug 23, 3:04 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Aug 23, 3:19 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, Surry, Sussex | 56 min |
| Aug 23, 3:24 PM EDT | Special Marine Warning | AKQ | 66 min | |
| Aug 23, 3:32 PM EDT | Special Weather Statement | AKQ | City of Suffolk | 43 min |
| Aug 23, 3:41 PM EDT | Special Weather Statement | AKQ | Southampton, City of Franklin | 49 min |
| Aug 23, 3:52 PM EDT | Special Marine Warning | AKQ | 68 min | |
| Aug 23, 4:15 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, City of Suffolk | 45 min |
| Aug 23, 4:17 PM EDT | Special Marine Warning | AKQ | 43 min | |
| Aug 23, 4:39 PM EDT | Special Marine Warning | AKQ | 81 min | |
| Aug 23, 4:41 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth | 49 min |
| Aug 23, 4:57 PM EDT | Special Marine Warning | AKQ | 33 min | |
| Aug 23, 5:28 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Norfolk, City of Virginia Beach | 62 min |
| Aug 23, 3:21 PM EDT | Special Weather Statement | AKQ | Currituck | 54 min |
| Aug 23, 3:38 PM EDT | Special Weather Statement | AKQ | Bertie | 52 min |
| Aug 23, 4:16 PM EDT | Special Weather Statement | AKQ | Northampton | 44 min |
| Aug 23, 4:21 PM EDT | Special Weather Statement | AKQ | Gates | 39 min |
| Aug 23, 4:32 PM EDT | Special Weather Statement | AKQ | Bertie, Chowan | 43 min |
| Aug 23, 4:49 PM EDT | Special Weather Statement | AKQ | Hertford | 41 min |
| Aug 23, 4:57 PM EDT | Special Weather Statement | AKQ | Camden | 48 min |
| Aug 23, 5:08 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck, Pasquotank, Perquimans | 37 min |
| Aug 23, 5:22 PM EDT | Special Weather Statement | AKQ | Bertie | 53 min |
| Aug 23, 5:33 PM EDT | Areal Flood Advisory | AKQ | Camden, Chowan, Gates, Pasquotank, Perquimans | 3 hr |
| Aug 23, 6:16 PM EDT | Special Weather Statement | AKQ | Chowan, Perquimans | 44 min |
Nearby
Small Craft Advisories in Virginia, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.